Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 145, NWS Lincoln, IL

October 7, 2018Champaign County, McLean County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Oct 7, 2018, 5:28 PM CDT for Champaign County, McLean County, Illinois. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2018, 5:28 PM CDT (22:28 UTC)
Expired
Oct 7, 2018, 6:15 PM CDT
In force
47 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Champaign County, IL, McLean County, IL

The radar

The Lincoln radar (KILX), 77 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
470 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

701 
WUUS53 KILX 072228
SVRILX
ILC019-113-072315-
/O.NEW.KILX.SV.W.0145.181007T2228Z-181007T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
528 PM CDT SUN OCT 7 2018

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southeastern McLean County in central Illinois...
  Northwestern Champaign County in east central Illinois...

* Until 615 PM CDT.

* At 527 PM CDT, a severe thunderstorm was located near Saybrook, or
  11 miles southwest of Gibson City, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Saybrook, Bellflower and Foosland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4029 8846 4034 8863 4050 8846 4040 8846
      4040 8836
TIME...MOT...LOC 2227Z 230DEG 14KT 4034 8851 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

SB
2 follow-up statements
165 
WWUS53 KILX 072254
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
554 PM CDT SUN OCT 7 2018

ILC113-072302-
/O.CAN.KILX.SV.W.0145.000000T0000Z-181007T2315Z/
McLean-
554 PM CDT SUN OCT 7 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCLEAN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4034 8842 4033 8842 4034 8846 4040 8846
      4040 8836
TIME...MOT...LOC 2252Z 230DEG 14KT 4040 8841 

$$

ILC019-072315-
/O.CON.KILX.SV.W.0145.000000T0000Z-181007T2315Z/
Champaign-
554 PM CDT SUN OCT 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN CHAMPAIGN COUNTY...

At 552 PM CDT, a severe thunderstorm was located near Gibson, or 
near Gibson City, moving northeast at 15 mph. A tornado warning 
remains in effect for adjacent portions of Champaign County.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Foosland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4034 8842 4033 8842 4034 8846 4040 8846
      4040 8836
TIME...MOT...LOC 2252Z 230DEG 14KT 4040 8841 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

SB
635 
WWUS53 KILX 072307
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
607 PM CDT SUN OCT 7 2018

ILC019-072316-
/O.EXP.KILX.SV.W.0145.000000T0000Z-181007T2315Z/
Champaign-
607 PM CDT SUN OCT 7 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHAMPAIGN COUNTY
WILL EXPIRE AT 615 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

Remember, a Tornado Warning still remains in effect for 
portions of northern Champaign County until 6:30 PM.

LAT...LON 4034 8842 4033 8842 4034 8846 4040 8846
      4040 8836
TIME...MOT...LOC 2306Z 230DEG 14KT 4043 8836 

$$

SB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 7, 3:43 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Oct 7, 3:43 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
343 PM CDT Sun Oct 7 2018

.SHORT TERM...(This evening through Monday)
ISSUED AT 330 PM CDT Sun Oct 7 2018

Issued a flash flood watch for the IL river valley from late this
afternoon through tonight (until 7 am CDT Monday). Forecasting 1-2
inches of additional rainfall with locally 2-3 inch amounts nw of
the IL river, especially late afternoon and evening hours as
showers and thunderstorms lift ne out of MO and sw IL with
precipitable water values of 1.5-1.9 inches.

Mid afternoon surface map shows a warm front over central IN/IL
(near I-72 over IL) and extended thru central MO and southeast
KS. Isolated to scattered showers and thunderstorms recently
developed along and west of a Danville to Shelbyville line with
more numerous showers/thunderstorms over MO and sw IL, sw of
Springfield. A few of these storms were strong to severe from MS
river valley sw over MO with heavy rains where unstable air mass
with CAPES of 1800-2800 J/kg over warm sector south of I-72. The
0-6 km bulk shear values were 30-40 kts over central IL/MO. SPC
day1 outlook continues marginal risk of severe storms over central
IL northwest of I-70 and se of Knox and Stark counties with 5%
risk of damaging wind gusts and 2% risk of tornadoes near warm
front. May also see a few hail reports. Frontal boundary does not
move too much this evening, then lifts northward over northern
CWA during overnight. Showers and thunderstorms to become numerous
over the IL river valley from I-55 nw late afternoon and evening,
while more isolated in warm sector in southeast IL. Convection
diminishing over IL river valley during overnight as this area
gets into warm sector too. Temps currently range from 62F at
Galesburg to 90F in Lawrenceville. Moist dewpoints were in the
60s, with some lower 70s along warm front near I-72. Lows tonight
of 65-70F se of the IL river, and lower 60s nw of the IL river.

Isolated convection possible nw of the IL river Monday morning,
otherwise dry and quite warm and humid over area with south
breezes in warm sector as frontal boundary pushes nw of IL. Strong
596 dm 500 mb subtropical high near the mid Atlantic coast to
ridge westward into the mid MS river valley, providing the very
warm/tropical wx. Highs in the mid to upper 80s with a few cities
near 90F in southeast IL. Dewpoints in the mid to upper 60s
expected on Monday.

&&

.LONG TERM...(Monday night through Sunday)
ISSUED AT 330 PM CDT Sun Oct 7 2018

Dry conditions expected Monday night with mild lows in the upper
60s. A deep upper level trof digging over the Rockies on Monday
and Monday night, will eject some disturbances into the Midwest on
Tue and bring isolated to scattered showers and thunderstorms by
Tue afternoon/evening over much of central IL, while areas se of
I-70 likely stay dry much of the day Tue. Another warm and humid
day Tue with highs in the mid to upper 80s, except lower 80s far
nw CWA by Galesburg.

12Z forecast models bring strong cold front east into eastern
IA/MO by sunrise Wed and increases chances of showers and
thunderstorms from west to east overnight Tue night into Wed
morning. Have likely to categorical pops arriving then and
continue through Wed with cold front pushing eastward over IL
during Wed. A few strong thunderstorms may occur in eastern/se IL
on Wed especially if slower GFS model materializes. Highs Wed
range from lower 70s western CWA to upper 70s in eastern IL.
Lingering chances of showers/thunderstorms in eastern IL Wed
evening east of I-57, then dry and much cooler temperatures
ushering into the area. Lows Wed night in the low to mid 40s in
central IL and upper 40s to near 50F in eastern IL. Highs Thu/Fri
range from low to mid 50s northern CWA to the lower 60s in
southeast IL. Cool lows in the upper 30s and lower 40s Thu and Fri
nights, with the lower 40s in southeast IL. High pressure settles
over IL/MO by sunrise Sat and will continue dry and cool wx thru
next weekend with highs in the mid 50s to lower 60s and lows
40-45F Sat and Sun nights.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1255 PM CDT Sun Oct 7 2018

A warm front lifting northward toward I-72 early this afternoon
will lift slowly northward over central IL during this afternoon,
and finally get north of Peoria by early overnight. IFR to MVFR
cloud bases from I-72 north will scatter out/lift to VFR bases
during this afternoon, and already is happening along I-72 where
warm front is nearing. Fog has lifted with VFR vsbys rest of today
outside of convection. Latest radar mosaic shows isolated showers
along and north of a Rushville to Bloomington line. More
widespread convection to develop over areas from I-72 north after
21Z/4 pm and into mid evening, diminishing at PIA by late evening.
MVFR conditions likely to return with this convection over
central IL later this afternoon and evening. Then VFR conditions
expected in warm sector overnight into Monday morning and most of
convection shifting north of area. Some cumulus clouds to develop
late Monday morning in warm/humid air mass but any bases that
develop by midday Monday expected to be VFR. ENE to ESE winds of
4-8 kts early this afternoon to veer S to SSE with passage of warm
front. South winds to increase to around 10 kts Mon morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday morning for ILZ027>031-036-037-
040-041.

&&

SHORT TERM...07
LONG TERM...07
AVIATION...07
Hazardous weather outlook, Oct 7, 3:09 PM CDT, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
309 PM CDT Sun Oct 7 2018

ILZ027-028-036-040-081100-
Fulton-Knox-Schuyler-Stark-
309 PM CDT Sun Oct 7 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms will occur across the area late this
afternoon and tonight. Some thunderstorms may become severe this
afternoon and evening with locally damaging winds to 60 mph the
main threat. Locally heavy rainfall could produce flash flooding
of roads in low lying areas.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Periodic chances for thunderstorms are forecast for Monday
morning, and again Tuesday afternoon through Wednesday afternoon.
Some of the storms on Tuesday afternoon and evening could become
severe, with damaging winds and hail. Locally heavy rainfall could
produce some flash flooding of roads in low lying and poor
drainage areas Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed until 9 p.m. today.

ILZ038-042>057-061-081100-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
McLean-Menard-Morgan-Moultrie-Piatt-Sangamon-Scott-Shelby-
Vermilion-
309 PM CDT Sun Oct 7 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms will occur across the area late this
afternoon and tonight. Some thunderstorms may become severe this
afternoon and evening with locally damaging winds to 60 mph the
main threat. An isolated tornado can not be ruled out as well.
Locally heavy rainfall could produce flash flooding of roads in
low lying areas.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Periodic chances for thunderstorms are forecast for early Monday
morning, and again Tuesday afternoon through Wednesday afternoon.
Some of the storms on Wednesday afternoon could become severe,
with damaging winds and hail. Locally heavy rainfall could produce
some flash flooding of roads in low lying and poor drainage
areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed until 9 p.m. today.

ILZ029>031-037-041-081100-
Marshall-Mason-Peoria-Tazewell-Woodford-
309 PM CDT Sun Oct 7 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms will occur across the area late this
afternoon and tonight. Some thunderstorms may become severe this
afternoon and evening with locally damaging winds to 60 mph the
main threat. An isolated tornado can not be ruled out as well.
Locally heavy rainfall could produce flash flooding of roads in
low lying areas.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Periodic chances for thunderstorms are forecast for early Monday
morning, and again Tuesday afternoon through Wednesday afternoon.
Some of the storms on Wednesday afternoon could become severe,
with damaging winds and hail. Locally heavy rainfall could produce
some flash flooding of roads in low lying and poor drainage
areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed until 9 p.m. today.

ILZ062-063-066>068-071>073-081100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
309 PM CDT Sun Oct 7 2018

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms will be possible across the area this
afternoon. No organized severe weather is expected.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Chances for thunderstorms are forecast for Tuesday night through
Wednesday evening. Some of the storms on Wednesday afternoon or
evening could become severe, with damaging winds and hail.
Locally heavy rainfall could produce some flash flooding of roads
in low lying and poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

37

In the hours before

Special weather statement, Oct 7, 3:32 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Lincoln IL
332 PM CDT SUN OCT 7 2018

ILZ041-042-048-051-072100-
Logan-Sangamon-Mason-Menard-
332 PM CDT SUN OCT 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MENARD...SOUTHWESTERN
LOGAN...NORTH CENTRAL SANGAMON AND SOUTHEASTERN MASON COUNTIES UNTIL
400 PM CDT...

At 331 PM CDT, Doppler radar was tracking a strong thunderstorm over
Springfield, moving northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Springfield, Sherman, Rochester, Riverton, Williamsville, Elkhart,
Middletown, Cornland, Jerome, Southern View, Leland Grove, Grandview,
Spaulding, Dawson, Clear Lake, Broadwell, Cantrall, Capital Airport
and Fancy Prairie.

This includes the following highways...
 Interstate 55 between mile markers 90 and 122.
 Interstate 72 between mile markers 91 and 111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3968 8958 3975 8979 4018 8961 4007 8929
TIME...MOT...LOC 2031Z 204DEG 34KT 3979 8965

37
Special weather statement, Oct 7, 4:11 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Lincoln IL
411 PM CDT SUN OCT 7 2018

ILZ037-038-040>044-047>053-072215-
Sangamon-Scott-Mason-Macon-Morgan-Christian-McLean-Schuyler-Logan-
Tazewell-Piatt-Menard-De Witt-Cass-
411 PM CDT SUN OCT 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR MENARD...SOUTHEASTERN TAZEWELL...
CASS...SOUTHEASTERN SCHUYLER...NORTHWESTERN MACON...MORGAN...SCOTT...
LOGAN...NORTHWESTERN CHRISTIAN...SANGAMON...NORTHWESTERN PIATT...DE
WITT...SOUTHWESTERN MCLEAN AND MASON COUNTIES UNTIL 515 PM CDT...

At 408 PM CDT, Doppler radar was tracking strong thunderstorms
roughly along a line extending from near Le Roy to near Winchester.
Movement was north at 30 mph.

Nickel size hail and wind gusts over 50 mph will be possible with
the strongest of these storms. In addition, a few funnel clouds have
been observed with these storms.

Locations impacted include...
Springfield, Bloomington, Jacksonville, Lincoln, Clinton, Beardstown,
Mason City, Virginia, Winchester, Normal, Chatham, Alexander, Auburn,
Sherman, Rochester, Le Roy, Riverton, Heyworth, Petersburg and Farmer
City.

This includes the following highways...
 Interstate 155 between mile markers 0 and 19.
 Interstate 39 between mile markers 0 and 6.
 Interstate 55 between mile markers 85 and 171.
 Interstate 72 between mile markers 43 and 122.
 Interstate 74 between mile markers 121 and 164.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3983 9057 3987 9059 3992 9054 3997 9051
      3999 9052 3998 9060 4002 9062 4002 9061
      4064 8896 4022 8852 3952 8986 3952 9056
      3954 9058 3958 9058 3971 9065
TIME...MOT...LOC 2108Z 197DEG 33KT 4028 8878 3959 9054

37
Special weather statement, Oct 7, 4:45 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Lincoln IL
445 PM CDT SUN OCT 7 2018

ILZ038-043>045-072230-
Piatt-McLean-De Witt-Champaign-
445 PM CDT SUN OCT 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PIATT...NORTHEASTERN DE
WITT...SOUTHEASTERN MCLEAN AND NORTHWESTERN CHAMPAIGN COUNTIES UNTIL
530 PM CDT...

At 444 PM CDT, Doppler radar was tracking a strong thunderstorm near
Le Roy, or 14 miles northeast of Clinton, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Le Roy, Farmer City, Colfax, Saybrook, Cooksville, Bellflower,
Arrowsmith, Ellsworth and Moraine View State Park.

This includes Interstate 74 between mile markers 147 and 159.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4051 8846 4040 8846 4040 8843 4016 8871
      4025 8887 4061 8869
TIME...MOT...LOC 2144Z 211DEG 17KT 4028 8876

SB

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 3:04 PM CDTFlash Flood WatchILXFulton, Knox, Marshall, Mason, Peoria, Schuyler and 3 more12 hr
Oct 7, 3:32 PM CDTSpecial Weather StatementILXSangamon28 min
Oct 7, 4:11 PM CDTSpecial Weather StatementILXCass, DeWitt, Logan, McLean, Mason, Menard and 3 more64 min
Oct 7, 4:45 PM CDTSpecial Weather StatementILXMcLean45 min
Oct 7, 5:04 PM CDTTornado WarningILXDeWitt, McLean, Piatt26 min
Oct 7, 5:11 PM CDTSevere Thunderstorm WarningILXMorgan, Sangamon34 min
Oct 7, 5:37 PM CDTTornado WarningILXChampaign23 min
Oct 7, 5:59 PM CDTTornado WarningILXChampaign18 min
Oct 7, 6:23 PM CDTSpecial Weather StatementILXDeWitt37 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.